Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 51, NWS Grand Forks, ND

August 8, 20255 counties in Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 8, 2025, 4:43 AM CDT for 5 counties in Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2025, 4:43 AM CDT (09:43 UTC)
Expired
Aug 8, 2025, 5:15 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:50 AM CDTTSTM WND DMG2 W Flom, MNTree damage. Time estimated from radar.
Aug 8, 5:05 AM CDTTSTM WND DMG2 Sse Waubun, MNNumerous trees branches down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

049 
WFUS53 KFGF 080943
TORFGF
MNC005-027-087-107-119-081015-
/O.NEW.KFGF.TO.W.0051.250808T0943Z-250808T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
443 AM CDT Fri Aug 8 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Clay County in northwestern Minnesota...
  Eastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...

* Until 515 AM CDT.

* At 442 AM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from Fertile to near Ulen, moving east at 45
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fosston, Mahnomen, Fertile, Twin Valley, McIntosh, Ulen, and
  Erskine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4772 9578 4735 9558 4696 9570 4705 9640
      4733 9641 4757 9649
TIME...MOT...LOC 0942Z 267DEG 39KT 4753 9632 4711 9628 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:59 AM CDT, 44 minutes earlier. Its key messages:

  • Conditional severe threat today, dependent on cloud cover, surface heating and front location. SPC has level 2 out of 5 severe risk late this afternoon and evening RRV and MN.
Area forecast discussion, Aug 8, 3:59 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Conditional severe threat today, dependent on cloud cover,
  surface heating and front location. SPC has level 2 out of 5
  severe risk late this afternoon and evening RRV and MN.

&&

.DISCUSSION...
Issued at 334 AM CDT Fri Aug 8 2025

...Synopsis...

As anticipated 850 mb low level jet kicked in and was able to
merge a couple of lines of storms into one line, with highest
threat of 70kt along I-94 from last evening to current at 0830
UTC. This line of storms and high wind potential will reach the
read 930-10z which is actually very close to what was shown by
HRRR the last few hours. Best DCAPE and MUCAPE and nose of 850
jet going from Bismarck area to Fargo by 12z.

So that part of the forecast from yesterday worked out pretty
well. Line of storms will proceed east into MN, with highest
wind threat 11z-14z into west central MN but uncertainity exists
on strength of winds by that time.

What Happens 14z Fri to 23z Fri is highly uncertain. Scattered
showers and thunderstorms may well continue but surface
instability weakens considerably and also clouds hold much of
the day. How things evolve 23z Fri to 05z Sat period is when if
any storms are severe it would be then. How much clearing may
occur, can surface instability increease. HRRR which hasnt been
too bad tonight is indicating stable airmass Baudette to Thief
River Falls to Valley City north. So based on this the severe
potential is more far SE ND into west central MN. Also frontal
system antiicpated to be at 00z Baudette to Fargo and HRRR keeps
main heating south of the fcst area with a more east-northeast
wind into MN lakes country despite being ahead of the front.
Likely due to more cloud cover. Bottom line, severe threat late
aftn/evening seems to be southeast part of the fcst area from SE
ND into west central MN. If front is slower, clouds clear out
more, some chance of severe farther north and west of that maybe
to Grand Forks and Thief River Falls. Looks like severe
potential ends by 06z Sat.

Saturday and Sunday will see upper low and showers rotate around
thru Saskatchewan into western Manitoba with some chance of
showers entering into northern ND Saturday including Devils Lake
to Grafton to Roseau north.

Long range shows a chance for showers or t-storms Monday
northern areas near the border as a short wave moves southeast
into S Manitoba and NW Ontario. Otherwise though a relatively
quiet period Tues-Wed. Next upper low in our endless pattern of
lows moving into southern B.C> and Washington state is Thu-Sat
next week with a return to chances for showers and t-storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025

The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.

MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.

With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for severe weather overnight, with high
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Aug 8, 4:26 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
426 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     Tstm Wnd Gst     Emerado                 47.92N 97.36W
08/08/2025  M74 MPH          Grand Forks        ND   Mesonet

            NDAWN Mesonet at Emerado (33ft).

&&

TT
Local storm report, Aug 8, 4:28 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
428 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     Tstm Wnd Gst     4 SSW Mekinock          47.97N 97.40W
08/08/2025  M91 MPH          Grand Forks        ND   ASOS

            Grand Forks Air Force Base recorded wind
            gust of 91 mph.

&&
Local storm report, Aug 8, 4:29 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
429 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Non-Tstm Wnd Gst 2 SW Moorhead           46.85N 96.78W
08/07/2025  M68 MPH          Clay               MN   Mesonet

            Mesonet station MN098 Moorhead MN DOT.

0355 AM     Non-Tstm Wnd Gst 3 E Mayville            47.50N 97.26W
08/08/2025  M61 MPH          Traill             ND   Mesonet

            Mesonet station 325679 Mayville ND NDAWN.

0412 AM     Non-Tstm Wnd Gst 6 WNW Grand Forks       47.95N 97.18W
08/08/2025  M59 MPH          Grand Forks        ND   ASOS

            ASOS station KGFK Grand Forks AP ND.

0350 AM     Non-Tstm Wnd Gst 2 E Logan Center        47.80N 97.77W
08/08/2025  M58 MPH          Grand Forks        ND   Mesonet

            Mesonet station 325332 Logan Center ND
            NDAWN.

&&
Local storm report, Aug 8, 4:33 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
433 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Tstm Wnd Gst     2 SW Moorhead           46.85N 96.78W
08/07/2025  M68 MPH          Clay               MN   Mesonet

            Corrects previous non-tstm wnd gst report
            from 2 SW Moorhead. Mesonet station MN098
            Moorhead MN DOT.

&&

TT
Local storm report, Aug 8, 4:34 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
434 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Tstm Wnd Gst     3 E Mayville            47.50N 97.26W
08/08/2025  M61 MPH          Traill             ND   Mesonet

            Corrects previous non-tstm wnd gst report
            from 3 E Mayville. Mesonet station 325679
            Mayville ND NDAWN.

0412 AM     Tstm Wnd Gst     6 WNW Grand Forks       47.95N 97.18W
08/08/2025  M59 MPH          Grand Forks        ND   ASOS

            Corrects previous non-tstm wnd gst report
            from 6 WNW Grand Forks. ASOS station KGFK
            Grand Forks AP ND.

0350 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
08/08/2025  M58 MPH          Grand Forks        ND   Mesonet

            Corrects previous non-tstm wnd gst report
            from 2 E Logan Center. Mesonet station
            325332 Logan Center ND NDAWN.

&&
Local storm report, Aug 8, 4:41 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
441 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Tstm Wnd Dmg     3 S West Fargo          46.84N 96.89W
08/08/2025                   Cass               ND   Public

            A tree 4-5 inches in diameter and ~ 10 ft
            tall was reported down.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin65 min
Aug 8, 3:58 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFMahnomen, Norman, Polk, Red Lake62 min
Aug 8, 4:12 AM CDTTornado WarningFGFMarshall, Polk33 min
Aug 8, 4:16 AM CDTTornado WarningFGFNorman, Polk29 min
Aug 8, 4:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake62 min
Aug 8, 4:49 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau56 min
Aug 8, 5:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more60 min
Aug 8, 5:02 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Mahnomen, Norman, Polk, Red Lake58 min
Aug 8, 5:04 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin56 min
Aug 8, 5:27 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more63 min
Aug 8, 5:56 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater34 min
Aug 8, 5:59 AM CDTSpecial Weather StatementFGFBecker, Hubbard31 min
Aug 8, 6:24 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau36 min
Aug 8, 7:01 AM CDTSpecial Weather StatementFGFLake of the Woods29 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.